The Annals of Applied Probability

Downside risk minimization via a large deviations approach

Hideo Nagai

Full-text: Open access

Abstract

We consider minimizing the probability of falling below a target growth rate of the wealth process up to a time horizon T in an incomplete market model, and then study the asymptotic behavior of minimizing probability as T → ∞. This problem can be closely related to an ergodic risk-sensitive stochastic control problem in the risk-averse case. Indeed, in our main theorem, we relate the former problem concerning the asymptotics for risk minimization to the latter as its dual. As a result, we obtain an expression of the limit value of the probability as the Legendre transform of the value of the control problem, which is characterized as the solution to an H-J-B equation of ergodic type, in the case of a Markovian incomplete market model.

Article information

Source
Ann. Appl. Probab., Volume 22, Number 2 (2012), 608-669.

Dates
First available in Project Euclid: 2 April 2012

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1333372009

Digital Object Identifier
doi:10.1214/11-AAP781

Mathematical Reviews number (MathSciNet)
MR2953565

Zentralblatt MATH identifier
1242.91223

Subjects
Primary: 35J60: Nonlinear elliptic equations 49L20: Dynamic programming method 60F10: Large deviations 91B28 93E20: Optimal stochastic control

Keywords
Large deviation long-term investment risk-sensitive stochastic control H-J-B equation of ergodic type

Citation

Nagai, Hideo. Downside risk minimization via a large deviations approach. Ann. Appl. Probab. 22 (2012), no. 2, 608--669. doi:10.1214/11-AAP781. https://projecteuclid.org/euclid.aoap/1333372009


Export citation

References

  • [1] Bensoussan, A. (1988). Perturbation Methods in Optimal Control. Wiley, Chichester.
  • [2] Bensoussan, A. (1992). Stochastic Control of Partially Observable Systems. Cambridge Univ. Press, Cambridge.
  • [3] Bensoussan, A., Frehse, J. and Nagai, H. (1998). Some results on risk-sensitive control with full observation. Appl. Math. Optim. 37 1–41.
  • [4] Bielecki, T. R. and Pliska, S. R. (1999). Risk-sensitive dynamic asset management. Appl. Math. Optim. 39 337–360.
  • [5] Bielecki, T. R., Pliska, S. R. and Sheu, S.-J. (2005). Risk sensitive portfolio management with Cox–Ingersoll–Ross interest rates: The HJB equation. SIAM J. Control Optim. 44 1811–1843 (electronic).
  • [6] Browne, S. (1999). Beating a moving target: Optimal portfolio strategies for outperforming a stochastic benchmark. Finance Stoch. 3 275–294.
  • [7] Browne, S. (1999). The risk and rewards of minimizing shortfall probability. J. Portfolio Management 25 76–85.
  • [8] Bucy, R. S. and Joseph, P. D. (1987). Filtering for Stochastic Processes with Applications to Guidance, 2nd ed. Chelsea, New York.
  • [9] Davis, M. and Lleo, S. (2008). Risk-sensitive benchmarked asset management. Quant. Finance 8 415–426.
  • [10] Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications, 2nd ed. Applications of Mathematics (New York) 38. Springer, New York.
  • [11] Donsker, M. D. and Varadhan, S. R. S. (1976). On the principal eigenvalue of second-order elliptic differential operators. Comm. Pure Appl. Math. 29 595–621.
  • [12] Fleming, W. H. and Rishel, R. W. (1975). Deterministic and Stochastic Optimal Control. Springer, Berlin.
  • [13] Fleming, W. H. and Sheu, S.-J. (1999). Optimal long term growth rate of expected utility of wealth. Ann. Appl. Probab. 9 871–903.
  • [14] Fleming, W. H. and Sheu, S. J. (2000). Risk-sensitive control and an optimal investment model. Math. Finance 10 197–213.
  • [15] Fleming, W. H. and Sheu, S. J. (2002). Risk-sensitive control and an optimal investment model. II. Ann. Appl. Probab. 12 730–767.
  • [16] Gilbarg, D. and Trudinger, N. S. (1983). Elliptic Partial Differential Equations of Second Order, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 224. Springer, Berlin.
  • [17] Has’minskiĭ, R. Z. (1980). Stochastic Stability of Differential Equations. Monographs and Textbooks on Mechanics of Solids and Fluids: Mechanics and Analysis 7. Sijthoff & Noordhoff, Alphen aan den Rijn.
  • [18] Hata, H. and Iida, Y. (2006). A risk-sensitive stochastic control approach to an optimal investment problem with partial information. Finance Stoch. 10 395–426.
  • [19] Hata, H., Nagai, H. and Sheu, S.-J. (2010). Asymptotics of the probability minimizing a “down-side” risk. Ann. Appl. Probab. 20 52–89.
  • [20] Hata, H. and Sekine, J. (2005). Solving long term optimal investment problems with Cox–Ingersoll–Ross interest rates. Adv. Math. Econ. 8 231–255.
  • [21] Hata, H. and Sekine, J. (2010). Explicit solution to a certain non-ELQG risk-sensitive stochastic control problem. Appl. Math. Optim. 62 341–380.
  • [22] Hata, H. and Sheu, S. J. (2009). “Down-side risk” probability minimization problem for a multidimensional model with stochastic volatilty. Preprint.
  • [23] Kaise, H. and Nagai, H. (1999). Ergodic type Bellman equations of risk-sensitive control with large parameters and their singular limits. Asymptot. Anal. 20 279–299.
  • [24] Kuroda, K. and Nagai, H. (2002). Risk-sensitive portfolio optimization on infinite time horizon. Stoch. Stoch. Rep. 73 309–331.
  • [25] Ladyzhenskaya, O. A. and Ural’tseva, N. N. (1968). Linear and Quasilinear Elliptic Equations. Academic Press, New York.
  • [26] Nagai, H. (1996). Bellman equations of risk-sensitive control. SIAM J. Control Optim. 34 74–101.
  • [27] Nagai, H. (2001). Risk-sensitive dynamic asset management with partial information. In Stochastics in Finite and Infinite Dimensions 321–339. Birkhäuser, Boston, MA.
  • [28] Nagai, H. (2003). Optimal strategies for risk-sensitive portfolio optimization problems for general factor models. SIAM J. Control Optim. 41 1779–1800 (electronic).
  • [29] Nagai, H. (2011). Asymptotics of the probability minimizing a “down-side” risk under partial information. Quant. Finance 11 789–803.
  • [30] Nagai, H. and Peng, S. (2002). Risk-sensitive dynamic portfolio optimization with partial information on infinite time horizon. Ann. Appl. Probab. 12 173–195.
  • [31] Pham, H. (2003). A large deviations approach to optimal long term investment. Finance Stoch. 7 169–195.
  • [32] Pham, H. (2003). A risk-sensitive control dual approach to a large deviations control problem. Systems Control Lett. 49 295–309.
  • [33] Rishel, R. (1999). Optimal portfolio management with partial observations and power utility function. In Stochastic Analysis, Control, Optimization and Applications 605–619. Birkhäuser, Boston, MA.
  • [34] Stettner, L. (2004). Duality and risk sensitive portfolio optimization. In Mathematics of Finance (G. Yin and Q. Zhang, eds.). Contemp. Math. 351 333–347. Amer. Math. Soc., Providence, RI.
  • [35] Stutzer, M. (2003). Portfolio choice with endogenous utility: A large deviations approach. J. Econometrics 116 365–386.